West Virginia, 2014

Flooding in West Virginia, February 2 to 4, 2014

February 2 to 4, 2014 · NWS PBZ · 2 events in 2 counties and zones

A brief thaw and moderate rainfall ahead of a strong storm system produced ice jam flooding over parts of Wetzel and Monongalia counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A brief thaw and moderate rainfall ahead of a strong storm system produced ice jam flooding over parts of Wetzel and Monongalia counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 2, 6:58 PM EST, 32 minutes earlier.

Area forecast discussion, Feb 2, 6:58 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EST SUN FEB 2 2014

.SYNOPSIS...
A STORM WILL MOVE ALONG A NEARLY STATIONARY COLD FRONT TONIGHT AND
PRODUCE SNOW INTO EARLY MONDAY WITH THE HIGHEST AMOUNTS EXPECTED
SOUTH OF INTERSTATE 70.

&&

.NEAR TERM /THROUGH MONDAY/...
FAIRLY SIGNIFICANT UPDATES WERE MADE TO THE FORECAST AFTER GETTING
A CHANCE TO THOROUGHLY REVIEW THE 18Z MODEL GUIDANCE FROM THE NAM
AND GFS. TEMPERATURE FALLS BEHIND THE SURFACE FRONT THAT IS
CURRENTLY LINGERING ACROSS SOUTHERN PRESTON AND GARRETT COUNTIES
HAVE BEEN STRONGER THAN ANTICIPATED THIS EVENING. SPOTTER AND
PUBLIC REPORTS HAVE YIELDED SNOW REPORTS AS FAR SOUTH AS MONROE
COUNTY OHIO ALONG THE OHIO RIVER. ADDITIONALLY...DEEP MOISTURE
ADVECTION IS ALREADY BEGINNING WITH ISENTROPIC ASCENT OVER THE
FRONTAL BOUNDARY EASILY DISCERNIBLE VIA MODEL FIELDS AND IN REAL
TIME VIA THE OUTBREAK OF STRATIFORM PRECIPITATION FROM EASTERN
OHIO INTO SOUTHWESTERN PENNSYLVANIA THIS EVENING. THE 18Z GFS WAS
THE ONLY MODEL THAT REALLY HAD A HANDLE ON THIS ACTIVITY...SO IT
WAS LEANED ON FAIRLY HEAVILY EARLY ON FOR THE UPDATE. AFTER THAT
TIME...MODEL DIFFERENCES REALLY DO DIMINISH SUCH THAT A FULL
THREE-WAY BLEND OF THE NAM/GFS/CANADIAN RESULTED IN FAIRLY STRONG
CONSENSUS QPF THAT FAVORED THE SOUTHEASTERN ZONES HEAVILY
OVERNIGHT.

WHILE UTILIZING A MODEL CONSENSUS DOES ADD CONFIDENCE TO THE FACT
THAT PRECIPITATION WILL LIKELY SPREAD NORTH ACROSS THE PITTSBURGH
METROPOLITAN AREA OVERNIGHT...IT DOES NOT REALLY YIELD ADDITIONAL
CONFIDENCE IN HOW THAT TRANSLATES INTO SNOW AMOUNTS. A FEW THINGS
WILL HELP ADD CONFIDENCE IN CERTAIN AREAS...HOWEVER. FIRST OF
ALL...GOOD CONSENSUS ON INCREASING MID-LEVEL DEFORMATION AS
700-500 MB FRONTOGENETICAL FORCING INCREASES DRASTICALLY AFTER 06Z
GENERALLY SOUTH OF A ZANESVILLE TO PITTSBURGH LINE.
INCIDENTALLY...THERE ARE NOTES OF EPV REDUCTION IN THE UPWARD
BRANCH OF THE TRANSVERSE FRONTAL CIRCULATION AND MODEL CROSS
SECTIONS FROM THE GFS REVEAL SOME TENDENCY TO THINK THAT SLANTWISE
INSTABILITY MAY BECOME AN ISSUE OVERNIGHT. AS SUCH...ENHANCE
PRECIPITATION RATES FROM THE NAM/GFS/CANADIAN OF OVER 0.80 INCH IN
SIX HOURS DO SEEM TO PLAY OUT WELL FROM THE MASS FIELDS OF THE
MODELS...AND REALLY CAN FIND NO REASON TO SHY AWAY FROM THEM.

HOWEVER...WHILE QPF VALUES WERE GIVEN UPWARD MOBILITY QUITE A
BIT...THERMAL PROFILES WILL CONTINUE TO BE PROBLEMATIC OVERNIGHT.
AS THE SURFACE LOW RIDES NORTHEASTWARD INTO THE APPALACHIANS OF
NORTH CAROLINA...WARM AIR ALOFT ON THE GFS AND NAM SUGGEST 850 MB
TEMPERATURES MAY STRUGGLE TO GET TO 0C OVERNIGHT OVER TUCKER
COUNTY. MODEL SOUNDINGS SUGGEST A DEEP ISOTHERMAL LAYER STRADDLING
FREEZING...WHICH WOULD LIKELY ULTIMATELY MAKE SNOW ACCUMULATIONS
STRUGGLE IN THE SOUTHEAST GIVEN THE LATER FRONTAL PASSAGE AND
WARMER GROUND FROM THE LAST COUPLE OF DAYS. EVEN WITH STRONG LIFT
AND INSTABILITY...MODEL TIME HEIGHT SECTIONS FAIL TO FAVOR SNOW TO
LIQUID RATIOS OVER 10 TO 1...AND GIVEN BOUNDARY LAYER
CONSIDERATIONS...RATIOS MUCH LOWER WERE FAVORED EVERYWHERE SOUTH
OF MORGANTOWN. AS A RESULT...A VERY HEAVY/WET SNOW IS EXPECTED
WITH ACCUMULATIONS LIKELY TO VARY QUITE A LOT FROM THE LOWER TO
HIGHER ELEVATIONS IN THE FAR SOUTHEAST.

ONCE YOU GET NORTH OF TUCKER/PRESTON COUNTY...THERMAL PROFILES
QUICKLY BECOME MUCH MORE SUPPORTIVE OF SUB-FREEZING TEMPERATURES
THROUGHOUT THE NIGHT. IN FACT...GIVEN THE NEGATIVE OMEGA CROSS
SECTION SOLIDLY IN THE DENDRITIC GROWTH LAYER...EVEN WITH MARGINAL
BOUNDARY LAYER TEMPERATURES...RATIOS MUCH CLOSER TO 10 TO 1 WILL
BE LIKELY. SO...EVEN THOUGH QPF IS LIKELY TO BE DRASTICALLY
REDUCED FROM THE SOUTHEASTERN RIDGES...SNOW ACCUMULATIONS WILL BE
ENOUGH TO SUPPORT LIKELY SOLID ADVISORY CRITERIA FROM MONROE
COUNTY OHIO TO WESTMORELAND PENNSYLVANIA AND SOUTHWARD. THE
UPDATED.

AS YOU GET NORTH OF THE AFOREMENTIONED ADVISORY
CORRIDOR...DEFORMATION QUICKLY LOOKS TO CUT OFF AND MOISTURE
ADVECTION BECOMES EXTREMELY LIMITED. AS SUCH...WHILE PITTSBURGH
WILL LIKELY SEE A COUPLE OF INCHES OF SNOW
OVERNIGHT...ACCUMULATIONS ANYWHERE NORTH OF PITTSBURGH ARE LIKELY
TO BE VERY LIMITED. FRIES

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE DOMINATES THE BEGINNING OF THE SHORT TERM WITH DRY
CONDITIONS EXPECTED. CONFIDENCE IN THIS IS HIGH. FROM THERE THE
FORECAST TAKES A TURN FOR THE WORSE AND CONFIDENCE DIMINISHES WITH
IT. LOW PRESSURE CURRENTLY MAKING LANDFALL IN CALIFORNIA WILL TRACK
ACROSS THE SOUTHERN PLAINS TUESDAY GATHERING COPIOUS MOISTURE AS IT
TAPS THE GULF OF MEXICO. THE MOISTURE FEED WILL FUEL THE SYSTEM WITH
ABNORMALLY HIGH PW VALUES NEARING THE 1" MARK.

BIGGEST QUESTION WITH THIS FORECAST IS WHAT WILL THE EXACT TRACK OF
THE LOW BE. THE 12Z NAM IS STILL KEEPING THE LOW ALONG AND WEST OF
THE OHIO RIVER. IF THIS SCENARIO PLAYS OUT...STRONG WAA AT 850MB
WOULD KEEP HYDROMETEORS IN LIQUID FORM. THE 12Z GFS IS STILL
TRACKING THE SFC LOW EAST OF THE APPALACHIANS AND KEEPS OUR AREA IN
COLD AIR LONGER...THIS OBVIOUSLY HOLDS IN THE MOST SNOW IN OUR AREA.
THE 12Z ECMWF SPLITS THE DIFFERENCE AND TRACKS THE LOW THROUGH SW
PA. WILL CONTINUE WHERE PREVIOUS FORECAST LEAVES OFF BY KEEPING POPS
HIGH...BUT PTYPES A LITTLE MORE GENERAL. A MIX OF PTYPES IS STILL
HIGHLY LIKELY WITH HIGH IMPACT TUES NIGHT AND WEDS MORNING. HEAVIEST
SNOW ACCUMULATION LOOKS TO BE GENERALLY ACROSS THE NORTH WITH SOME
POSSIBLE ICE ACCUMULATION...ESPECIALLY IN OUR EASTERN ZONES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
ALTHOUGH SOME LIGHT SNOW IS POSSIBLE WEDNESDAY NIGHT...THINK THAT
FROZEN LAKE ERIE SHOULD PROVIDE VERY LITTLE MOISTURE FOR ANY
ACCUMULATING SNOW. HIGH PRESSURE WILL ALLOW FOR DRY WEATHER
THURSDAY AND FRIDAY. 00Z GFS APPEARS TO BE THE OUTLIER FOR THE
FIRST HALF OF THE WEEKEND...KEEPING LOW PRESSURE MUCH FARTHER
SOUTH THAN THE ECMWF AND OTHER MODELS. GFS AND ECMWF ARE ALSO
QUITE DIFFERENT IN THEIR TEMPERATURE FORECASTS FOR THE SECOND HALF
OF THE WEEK...AS MUCH AS 20 DEGREES APART. AS A RESULT...HAVE MADE
VERY LITTLE CHANGE TO TEMPERATURE FORECASTS WITH NO CLEAR SIGNAL
TO FOLLOW.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
MVFR TO IFR CONDS WL CONT THIS EVE. A WAVE OF LOW PRES WL MOVE ALG
A STALLED FNT ACRS THE OH VLY TO THE MD ATLANTIC RGN TNGT INTO
ERLY MON...SPREADING IFR TO LIFR SNW ACRS MUCH OF THE RGN. THE LOW
WL EXIT THE COAST MON ENDING THE SNW...WITH A GRDL RTN TO VFR
CONDS THRU THE AFTN.

.OUTLOOK..../MONDAY NIGHT THROUGH FRIDAY/...
VFR CONDS EXPD MON NGT/TUE UNDER HIGH PRES. LOW PRES WL TRACK ACRS
THE UPR OH VLY TUE NGT INTO WED WITH RSTRNS AND A WINTRY MIX. GENL
VFR RTNS THU/FRI.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 1 PM EST
     MONDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR OHZ069.
PA...WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR PAZ029-031-
     073>075.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 1 PM EST
     MONDAY FOR PAZ076.
WV...WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR WVZ004-012-
     021-022.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 1 PM EST
     MONDAY FOR WVZ023-041.

&&
Hazardous weather outlook, Feb 2, 6:24 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EST SUN FEB 2 2014

OHZ039>041-048>050-057>059-068-PAZ007>009-013>016-020>023-WVZ001>003-
032330-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MERCER-VENANGO-FOREST-LAWRENCE-
BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
HANCOCK-BROOKE-OHIO-
624 PM EST SUN FEB 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ076-WVZ023-041-032330-
GARRETT-FAYETTE RIDGES-PRESTON-TUCKER-
624 PM EST SUN FEB 2 2014

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ069-PAZ029-031-073>075-WVZ004-012-021-022-032330-
MONROE-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
MARSHALL-WETZEL-MARION-MONONGALIA-
624 PM EST SUN FEB 2 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wetzel

When
February 2, 7:30 PM EST to February 3, 9:45 AM EST
Where
Wetzel County, Jacksonburg to 1.16 mi S of Jacksonburg
Cause
Ice Jam
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.530, -80.650

Emergency management reported an ice jam on Fishing Creek was causing flooding on Route 20 near Jacksonburg.

Flood, Monongalia

When
February 3, 4:00 AM EST to February 4, 6:00 PM EST
Where
Monongalia County, 1.02 mi NE of Morgantown to 1.03 mi NE of Morgantown
Cause
Ice Jam
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.629, -79.934

Emergency management reported an ice jam causing flooding on Deckers Creek, with White Ave. closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498875, 498877.